Tennessee, 2018

Damaging Wind in Tennessee, April 3, 2018

April 3, 2018 · NWS HUN · 1 event in 1 county or zone

A squall line of strong to severe thunderstorms pushed rapidly east at 50 mph across southern middle Tennessee. Trees were knocked down just before Midnight in Franklin County in the Cowan and Sewanee areas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A squall line of strong to severe thunderstorms pushed rapidly east at 50 mph across southern middle Tennessee. Trees were knocked down just before Midnight in Franklin County in the Cowan and Sewanee areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Apr 3, 5:26 PM CST, 5 hours 24 minutes earlier.

Area forecast discussion, Apr 3, 5:26 PM CST, 5 hours 24 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
626 PM CDT Tue Apr 3 2018

.UPDATE...
For 00Z TAFS.

&&

.NEAR TERM...(Tonight)
Issued at 338 PM CDT Tue Apr 3 2018

The main headline up front for tonight: a line of severe
thunderstorms will move through quickly tonight pushing into NW AL
between 7-9pm and into NE AL between 11pm-1am. Main hazards will be
damaging winds, large hail, and a brief tornado cannot be ruled out.

Before this line of storms arrives, breezy conditions will persist,
and cloud cover will increase. It looks like winds will be below wind
advisory criteria so will cancel the advisory with the afternoon
forecast package. Gusts have been on the fence of meeting criteria so
far today but sustained winds have not.

A capping inversion has been in place through the day, however that
cap will erode towards sunset as we lose daytime heating. This will
allow ~1,000 J/kg of CAPE to be available as the line moves into the
forecast area. The line will weaken as it moves east as the parent
low will be moving through the Great Lakes and better upper level
support remains to our north. Shear will persist across the board
with an average of ~40kts (0-6km) with lower values existing out
east. This should be sufficient for strong to severe storms along the
front. Primary threats will be damaging winds gusts of 60mph, large
hail and a brief tornado cannot be ruled out. The better updraft
helicity values remain to our north and LCL values are on the higher
side than what is preferable (>900m), but with the given the turning
of the low level winds in this strong wind field, cannot completely
rule the possibility of a tornado out.

As previously mentioned, the line will quickly move through the
forecast area tonight. It will push into NW AL between 7-9pm and into
NE AL between 11pm-1am.

.SHORT TERM...(Wednesday)
Issued at 338 PM CDT Tue Apr 3 2018

Wednesday will have quite the cool down behind the front. Daytime
highs will only be in the 50s, compared to today's temps around 80
degrees. Despite the breezy northwesterly winds, at least it will
look warmer outside with dry conditions and decreasing clouds leading
to a mostly sunny afternoon.

.LONG TERM...(Wednesday night through Monday)
Issued at 338 PM CDT Tue Apr 3 2018

Medium range guidance suggests that a longwave trough will encompass
much of eastern North America at the beginning of the long term
period, with a 500-mb ridge progged to be translating slowly eastward
along the Pacific coast. This pattern will maintain seasonably
strong west-northwest flow aloft through Thursday night, with a weak
disturbance crossing the CO Rockies Wednesday night progged to reach
the local area late Thursday afternoon/evening.

At the surface, a broad high is expected to shift eastward across
KY/TN on Wednesday night, with low-level flow veering to the east-
northeast and diminishing throughout the night. Although high clouds
associated with the approaching mid-level disturbance may begin to
approach the region around sunrise, it otherwise appears that
conditions will be favorable for strong radiational cooling. An areal
to widespread coverage of frost will be possible for the majority of
the region between 06-14Z, and this will likely be sufficient for
issuance of a Frost Advisory. Air temps may also fall into the 29-32
degree range for 1-3 hours -- mainly across portions of southern
TN/northeast AL -- but the expected duration would not warrant a
Freeze Warning at this point.

Mid and high level clouds associated with the approaching mid-level
disturbance will continue to increase/thicken during the day on
Thursday, with temps struggling to reach the mid 60s in spite of
light southerly return flow. Some light shower activity will be
possible Thursday night as increasing low-level WAA augments weak
ascent associated with the passing disturbance. However, with the
airmass below 10 kft expected to remain rather dry, much of this will
come in the form of virga.

During the latter portions of the long term period, global models
suggest that the circumpolar vortex will drop southeastward across
northern Ontario on Friday, with a sheared wave to its southwest
expected to gradually deepen a surface low as it shifts eastward
through the Great Lakes and into New England early this weekend.
Modified arctic air will spill southeastward across much of the
northern Plains, upper MS Valley and Great Lakes as this occurs, with
the leading edge of this airmass expected to push southeastward
through the CWFA on Friday night. As large scale ascent increases
with the approach of a weak southern stream shortwave trough, we
expect a fairly widespread coverage of showers and a few elevated
thunderstorms to impact the region late Friday night/early Saturday
morning.

Although the front should be moving southeastward and away from the
region on Saturday morning, an upstream disturbance approaching from
the northwest will provide favorable flow above the shallow cold
airmass to support a continuation of light rain throughout the day,
which will combine with clouds and gusty north winds to make for a
rather raw day. Temps will struggle to reach the upper 40s/lower 50s,
and with lingering low clouds expected to scatter from southwest-to-
northeast Saturday night, temps should once again fall to near or
slightly below freezing Sunday morning. Light southeasterly low-level
flow will return to the region rather quickly on Sunday morning, as
another mid-level trough digs southeastward out of the Rockies --
supporting renewed cyclogenesis across the southern Plains. As the
primary synoptic trough spreads eastward across the upper MS Valley
and into the Great Lakes Sunday night/Monday, there is some
uncertainty regarding the track of the surface low, although most
guidance indicates that a weak wave will move northeastward into the
TN Valley. In spite of limited low-level moisture return, another
round of light showers is possible during this period, with limited
CAA allowing temps to rise into the mid 60s once again on Monday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 626 PM CDT Tue Apr 3 2018

Per satellite and upstream observations, VFR conditions will prevail
at KHSV/KMSL until a line of thunderstorms approach the TAF sites.
Timing for the storms remains about the same: ~03Z at KMSL, 04-05Z
at KHSV. Conditions should improve within about 2 hours of the
leading edge of the storms, though ceilings will remain at least MVFR
for another few hours after that before breaking up. After that, VFR
conditions will return and prevail for the rest of the TAF period.
SW winds will remain gusty this evening, then shift to the NW once
the line moves through. NW winds will remain gusty at 20-25kt for
most of tomorrow.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

NEAR TERM...JMS
SHORT TERM...JMS
LONG TERM...70/DD
AVIATION...BCC

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Apr 3, 7:51 PM CST, 2 hours 59 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Huntsville AL
851 PM CDT Tue Apr 3 2018

ALZ001>010-016-TNZ076-096-097-041030-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-De Kalb-Cullman-Moore-Lincoln-Franklin TN-
851 PM CDT Tue Apr 3 2018

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Tonight...

A squall line of strong to severe thunderstorms will move eastward
across the region this evening, and a Severe Thunderstorm Watch is in
effect for all counties in the outlook area until 1 AM CDT
Wednesday. The main threats with the storms will be damaging winds of
60 to 70 mph, large hail up to the size of quarters, and brief
tornadoes.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

Temperatures will briefly fall into the 28 to 32 degree range for
portions of the Tennessee Valley on Thursday morning, and again on
Sunday morning.

There is a slight chance of thunderstorms for the entire region on
Friday night and Saturday morning.

.SPOTTER CALL TO ACTION STATEMENT...

Activation of storm spotters and emergency management personnel is
requested this evening.

70/DD

In the hours before

Local storm report, Apr 3, 9:52 PM CST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1052 PM CDT TUE APR 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1040 PM     TSTM WND DMG     2 NNE DECATUR           34.60N 86.97W
04/03/2018                   MORGAN             AL   AMATEUR RADIO

            SEVERAL REPORTS OF TREES DOWN IN AND AROUND
            DECATUR. TREE ON HOUSE NEAR 8TH AVE SE.

&&

TPB
Special weather statement, Apr 3, 10:12 PM CST, 38 minutes before
Special Weather Statement
National Weather Service Huntsville AL
1112 PM CDT TUE APR 3 2018

ALZ016-040445-
Cullman AL-
1112 PM CDT TUE APR 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR CULLMAN COUNTY UNTIL 1145 PM
CDT...

At 1111 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles northwest of Holly Pond to near Smith
Dam. Movement was east at 45 mph.

Penny size hail and wind gusts up to 55 mph will be possible with
these storms.

Locations impacted include...
Cullman, Hanceville, Good Hope, Holly Pond, Dodge City, Baileyton,
Garden City, Colony, Phelan and Walter.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
line of storms has passed.

&&

LAT...LON 3389 8701 3390 8710 3391 8708 3393 8709
      3431 8677 3429 8647 3426 8648 3425 8652
      3412 8660 3408 8670 3405 8668 3406 8671
      3403 8670 3395 8679 3394 8688 3392 8689
      3391 8692 3387 8692 3386 8696 3386 8699
TIME...MOT...LOC 0411Z 264DEG 40KT 3430 8669 3390 8704

LN
Local storm report, Apr 3, 10:14 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1114 PM CDT TUE APR 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     TSTM WND DMG     3 SE HUNTSVILLE         34.68N 86.58W
04/03/2018                   MADISON            AL   PUBLIC

            TREES KNOCKED DOWN AND DAMAGED AN APARTMENT
            COMPLEX IN S. HUNTSVILLE NEAR GOLF RD.

&&

TPB
Local storm report, Apr 3, 10:36 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1136 PM CDT TUE APR 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1128 PM     TSTM WND DMG     2 NE SCOTTSBORO         34.67N 86.02W
04/03/2018                   JACKSON            AL   EMERGENCY MNGR

            TREE DOWN ON A HOUSE NEAR EAST OF
            SCOTTSBORO.

&&

TPB
Local storm report, Apr 3, 10:44 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1144 PM CDT TUE APR 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 PM     TSTM WND DMG     3 ENE HUNTSVILLE        34.73N 86.57W
04/03/2018                   MADISON            AL   LAW ENFORCEMENT

            TREES DOWN ALONG CALIFORNIA ST./LOCUST AVE
            IN EAST HUNTSVILLE.

&&

TPB
Local storm report, Apr 3, 10:48 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1148 PM CDT TUE APR 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1120 PM     TSTM WND DMG     4 ENE GURLEY            34.73N 86.31W
04/03/2018                   JACKSON            AL   EMERGENCY MNGR

            TREES DOWN ALONG CR 1 NEAR PAINT ROCK.

&&

TPB

The radar

The Northeast Alabama radar (KHTX), 30 km away, was scanning. The volume nearest the first event began at 04:47 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Franklin

When
April 3, 10:50 PM CST
Where
Franklin County, 1.78 mi SW of Sewanee
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.180, -85.950

Trees were knocked down near Sewanee Highway around Cowan and Sewanee.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2018Every state in 2018This day in weather historyWarnings in Tennessee, April 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 740673.